Georgia, 2023

Hail and Damaging Winds in Georgia, September 11, 2023

September 11, 2023 · NWS JAX · 3 events in 1 county or zone

A stalled front remains situated just to the northwest this morning with a light onshore flow near the surface while persistent southwesterly flow continues aloft. Cooler than normal mid-level temperatures created deeper instability that strengthened diurnally driven sea breeze storms as they develop along the east-coast sea breeze in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A stalled front remains situated just to the northwest this morning with a light onshore flow near the surface while persistent southwesterly flow continues aloft. Cooler than normal mid-level temperatures created deeper instability that strengthened diurnally driven sea breeze storms as they develop along the east-coast sea breeze in the afternoon. Deeper moisture was across NE FL and portions of SE GA (generally south and east of Waycross) created more widespread storm coverage, especially along and west of the St Johns River basin as the sea breeze interacted with the river breeze.

Strong to marginally severe wind gusts of 40-60 mph occurred. Marginal deep layer shear was around 20 kts which create a lower end hail threat. Locally heavy rainfall occurred that created mainly nuisance minor flood issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 11, 2:09 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 11, 2:09 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
309 PM EDT Mon Sep 11 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 308 PM EDT Mon Sep 11 2023

Scattered to numerous showers and thunderstorms will continue this
afternoon and evening across NE FL and SE GA, beginning to taper
off after sunset. Strong to isolated severe thunderstorms remain
possible through the evening, mainly east of I-75 in NE FL and
east of Waycross in SE GA, the main threats today are damaging
winds and locally heavy rainfall. Low temperatures will fall into
the lower 70s inland and mid 70s on the coast, with high moisture
and light winds, patchy inland fog is possible just before
sunrise.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 308 PM EDT Mon Sep 11 2023

Near normal temperatures with scattered to numerous shower and
thunderstorm activity will be present Tuesday and Wednesday. With
fairly week southwesterly flow, the sea breezes will meet near the
US-301 corridor, allowing for the highest thunderstorm coverage to
be between I-75 and I-95 Tuesday. Very similar coverage is
expected again on Wednesday, with highest PoPs being along the
US-301 corridor as a slow moving frontal boundary moves into
Georgia. With PWATs being near 2 inches both days, locally heavy
rainfall is possible along with gusty winds from any strong storm
development, especially where the sea breezes converge.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 308 PM EDT Mon Sep 11 2023

A frontal system will approach our region Wednesday night into
Thursday, enhancing thunderstorm potential on Thursday across NE
FL and SE GA. Temperatures will drop Friday through the weekend in
the wake of the cold front, and overall through the weekend there
will be scattered thunderstorm coverage. Highs Friday will only
reach the mid to upper 80s, increasing slightly each day of the
weekend by a couple of degrees. Saturday is looking like the
driest day in this period, with areas north of I-10 likely staying
rain-free, with isolated to scattered showers and thunderstorms
south of I-10 possible. Isolated to widely scattered thunderstorms
are expected area-wide on Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 138 PM EDT Mon Sep 11 2023

Scattered thunderstorms developing along the sea breeze will lead to
MVFR to IFR restrictions at the Jax Metro airfields with at least
vicinity t'storms at KSJG and KSSI through around 20-21z before
activity shifts farther inland. With the inland shift, KGNV will see
impacts later generally between 21-00z early this evening.
Anticipate a quick cessation in t'storm activity this evening.

Appears to be an increasing likelihood (20-40%) of at least MVFR-
grade low clouds/stratus at all area airfields, and inland sites
(KGNV/KVQQ) potentially may potentially degrade to IFR around
sunrise Tuesday; introduced lower clouds developing during the
predawn hours but TEMPOs for ceilings with the next update will
need to be considered.

&&

.MARINE...
Issued at 308 PM EDT Mon Sep 11 2023

Weaker winds will be present until a cold front approaches on
Thursday, bringing northeast winds up to 15-20 knots on Friday. Daily
thunderstorm potential will continue through the week, and
coverage will decrease over the weekend. Wave heights will begin
to rise on Wednesday, and reach Small Craft Advisory conditions
likely on Thursday as Hurricane Lee moves northward well offshore
our coast. Dangerous boating conditions will last through at least
Saturday.

Rip Currents: High risk of rip currents at all area beaches
through the week due to increasing long wave periods up to 15
seconds originating from distant Tropical Cyclone Lee.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  90  72  88 /  10  40  40  50
SSI  77  87  76  88 /  20  40  30  50
JAX  73  90  73  91 /  30  60  40  50
SGJ  75  88  74  88 /  40  50  30  50
GNV  72  91  72  91 /  20  70  50  50
OCF  72  92  72  91 /  20  70  40  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Tuesday night for FLZ124-125-
     133-138.

GA...High Rip Current Risk through late Tuesday night for GAZ154-166.

AM...None.
&&

In the hours before

Special weather statement, Sep 11, 3:28 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
428 PM EDT Mon Sep 11 2023

FLZ023-024-232-425-GAZ364-112115-
Baker FL-Western Clay FL-Western Duval FL-Inland Nassau FL-
Western Charlton GA-
428 PM EDT Mon Sep 11 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN NASSAU...CENTRAL
BAKER...NORTH CENTRAL CLAY...SOUTHWESTERN DUVAL AND SOUTH CENTRAL
CHARLTON COUNTIES THROUGH 515 PM EDT...

At 428 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Taylor to near Glen
St. Mary to near Cecil Field. Movement was northeast at 15 mph.

HAZARD...Wind gusts around 40 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Taylor, Macclenny, Glen St. Mary, Cecil Field, Maxville, Oakleaf
Plantation, Baldwin, and Whitehouse Air Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3045 8216 3039 8199 3033 8179 3013 8185
      3026 8223 3032 8240 3050 8237
TIME...MOT...LOC 2028Z 233DEG 11KT 3041 8232 3030 8217 3022 8193

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Sep 11, 3:30 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
430 PM EDT Mon Sep 11 2023

GAZ136-152-153-112115-
Inland Glynn GA-Brantley GA-Wayne GA-
430 PM EDT Mon Sep 11 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GLYNN...NORTHEASTERN
BRANTLEY AND SOUTHEASTERN WAYNE COUNTIES THROUGH 515 PM EDT...

At 430 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cox to 8 miles north of Waynesville.
Movement was northeast at 10 mph.

HAZARD...Wind gusts around 40 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Everett and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3126 8188 3139 8192 3152 8166 3150 8165
      3149 8164 3148 8162 3147 8161 3145 8163
      3144 8161 3143 8161 3141 8159
TIME...MOT...LOC 2030Z 226DEG 8KT 3147 8161 3135 8183

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Sep 11, 3:33 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
433 PM EDT Mon Sep 11 2023

FLZ136-237-240-340-112100-
Eastern Alachua FL-Central Marion FL-Western Marion FL-
Western Putnam FL-
433 PM EDT Mon Sep 11 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALACHUA...
NORTHWESTERN MARION AND WEST CENTRAL PUTNAM COUNTIES THROUGH 500 PM
EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cross Creek, or near Citra, moving northeast at 10 mph.

HAZARD...Wind gusts around 40 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Citra, Hawthorne, Cross Creek, Micanopy, Reddick, McIntosh,
Flemington, Johnson, Lochloosa, and Grove Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2941 8235 2965 8217 2956 8190 2934 8218
TIME...MOT...LOC 2033Z 218DEG 10KT 2947 8216

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Local storm report, Sep 11, 3:37 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
437 PM EDT Mon Sep 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     Tstm Wnd Gst     4 NE Orange Park        30.22N 81.67W
09/11/2023  M61 MPH          Duval              FL   AWOS

            AWOS station KNIP Jacksonville Nas.

&&

PK
Local storm report, Sep 11, 3:44 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
444 PM EDT Mon Sep 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     Tstm Wnd Gst     4 NE Orange Park        30.22N 81.67W
09/11/2023  M61 MPH          Duval              FL   AWOS

            AWOS station KNIP Jacksonville Nas.

&&

RN
Special weather statement, Sep 11, 3:56 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
456 PM EDT Mon Sep 11 2023

GAZ151-152-250-112130-
Pierce GA-Brantley GA-Northern Ware GA-
456 PM EDT Mon Sep 11 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN PIERCE...WEST CENTRAL
BRANTLEY AND EAST CENTRAL WARE COUNTIES THROUGH 530 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
Braganza, or near Waycross, moving northeast at 15 mph.

HAZARD...Wind gusts of 45 to 55 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Waycross, Blackshear, Braganza, Boggy Bay, Fort Mudge, and Needham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3104 8227 3116 8244 3142 8221 3121 8199
TIME...MOT...LOC 2056Z 225DEG 15KT 3115 8229

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SHASHY

The radar

The Moody AFB radar (KVAX), 86 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Pierce

When
September 11, 4:05 PM EST
Where
Pierce County, 1.37 mi ESE of Blackshear
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.290, -82.230

Thunderstorm Wind, Pierce

When
September 11, 4:10 PM EST
Where
Pierce County, 1.18 mi E of Blackshear
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.300, -82.230

A powerline pole was blown down at the corner of Nichols Street and Brantley Street.

Thunderstorm Wind, Pierce

When
September 11, 4:10 PM EST
Where
Pierce County, 0.91 mi NE of Blackshear
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.310, -82.240

Significant roof damage occurred due to winds at 330 Main Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130012, 1130013, 1130014.